Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Goodland, KS

May 24, 2008Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this red flag warning at May 24, 2008, 3:17 PM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Wallace County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2008, 3:17 PM MDT (21:17 UTC)
Expired
May 24, 2008, 8:00 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 242117
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT SAT MAY 24 2008


COZ253-254-KSZ027-041-250200-
/O.NEW.KGLD.FW.W.0022.080524T2117Z-080525T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-
317 PM MDT SAT MAY 24 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

RELATIVE HUMIDITIES HAVE FALLEN TO AROUND 10 PERCENT ACROSS THE
AREA AS WINDS HAVE BEGUN TO GUST UP TO 45 MPH. THIS AREA RECEIVED
LITTLE RAINFALL THE PAST FEW DAYS...SO FUELS ARE DRY ACROSS THE
AREA. THE COMBINATION OF DRY FUELS...STRONG WINDS AND VERY DRY AIR
WILL CREATE CRITICAL FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM
1 follow-up statement
000 
WWUS83 KGLD 250158
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SAT MAY 24 2008


COZ253-254-KSZ027-041-250300-
/O.EXP.KGLD.FW.W.0022.000000T0000Z-080525T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-
758 PM MDT SAT MAY 24 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

CONDITIONS HAVE IMPROVED ACROSS THE AREA...THEREFORE THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 24, 2:33 PM MDT, 44 minutes earlier.

Area forecast discussion, May 24, 2:33 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SAT MAY 24 2008

.SYNOPSIS...
100 PM MDT SAT MAY 24 2008

THANKFULLY...MUCH QUIETER WEATHER TODAY OVER THE GLD CWA. PER
WATER VAPOR IMAGERY...LARGE UPPER LEVEL TROUGH CONTINUES TO SIT AND SPIN
OVER THE GREAT BASIN REGION. LARGE AREA OF LOW PRESSURE HAS SPLIT
INTO TWO SEPARATE FEATURES...ONE OVER NORTHEASTERN
WYOMING/SOUTHEASTERN MONTANA AND THE OTHER OVER THE NORTHERN
CALIFORNIA COAST. SHORTWAVE TROUGH WHICH TRIGGERED THE SIGNIFICANT
SEVERE WEATHER OUTBREAK OVER THE AREA YESTERDAY HAS MOVED
NORTHEASTWARD INTO SOUTH DAKOTA.

FOLTZ
&&

.DISCUSSION...
100 PM MDT SAT MAY 24 2008

PRIMARY FORECAST CONCERNS THIS PACKAGE INCLUDE TIMING AND LOCATION
OF POTENTIAL CONVECTION FROM SUNDAY THROUGH EARLY TUESDAY AND
AGAIN ON FRIDAY. ALSO CONCERNED ABOUT BORDERLINE CRITICAL FIRE
WEATHER CONDITIONS OVER SOUTHWEST PORTIONS OF THE CWA SUNDAY
AFTERNOON.

APPEARS THE BRIEF RESPITE FROM CONVECTIVE ACTIVITY WILL BE SHORT-
LIVED AS A WEAK SHORTWAVE TROUGH MOVES INTO THE CWA ON SUNDAY. LOW
PRESSURE WILL DEVELOP ONCE AGAIN OVER SOUTHEAST COLORADO BY MID-
DAY. SOUTHWESTERLY WINDS EARLY IN THE DAY WILL HELP MINIMIZE THE
AMOUNT OF MOISTURE THAT WILL BE PULLED INTO THE CWA. THIS SHOULD
ACT TO LIMIT THE SEVERE POTENTIAL WITH GENERAL THUNDERSTORMS THE
MAIN CONCERN. THAT SURFACE LOW QUICKLY TRANSITIONS EASTWARD INTO
NORTHERN MISSOURI BY SUNDAY NIGHT/MONDAY MORNING WITH ANOTHER AREA
OF SURFACE LOW PRESSURE DEVELOPING IN ITS PLACE OVER EASTERN
COLORADO BY MONDAY AFTERNOON. APPEARS BETTER MOISTURE RETURN WILL
OCCUR BRINGING THE THREAT OF SEVERE WEATHER BACK TO THE AREA. BOTH
THE GFS AND THE NAM ARE INDICATING IN EXCESS OF 1500 J/KG ML CAPE
BY 18Z OVER THE EASTERN HALF OF THE CWA WITH 0-6KM SHEAR AOA 50KTS.
CYCLONICALLY CURVED HODOGRAPHS WOULD BE SUPPORTIVE OF SUPERCELL
THUNDERSTORMS. WAY TOO SOON TO PINPOINT THE AREA OF GREATEST THREAT
BUT IT DOES BEAR WATCHING. 12Z MODELS HAVE TRENDED THE WARM FRONT
FURTHER SOUTH OVER THE NORTHERN TIER OF KANSAS COUNTIES. MUCH LIKE
THE LAST TWO DAYS...POSITION OF THE WARM FRONT WILL PLAY A CRITICAL
ROLE IN THE LOCATION OF THE GREATEST THREAT.

WITH H85 TEMPS APPROACHING THE MID 20S C ON SUNDAY...WILL SEE
AFTERNOON TEMPS IN THE MID 80S TO LOW 90S. SOUTHEAST PORTION OF
THE CWA WILL SEE WARM TEMPS CONTINUE INTO MONDAY. HAVE A PRETTY
TIGHT TEMP NORTHWEST-SOUTHWEST TEMP GRADIENT AS STRONG COLD FRONT
WILL BEGIN TO PUSH INTO NORTHWEST YUMA COUNTY BY AROUND 21Z
MONDAY.

MAJOR CHANGE TO MAX TEMPS FOR TUESDAY AS BOTH 00Z AND 12Z GUIDANCE
SHOW H85 TEMPS AROUND 5 C WITH STRONG CAA BEHIND THE COLD FRONT.
TRIMMED ABOUT 8 DEGREES OFF PRIOR FORECAST AND FEEL IT MAY NOT BE
COOL ENOUGH YET. FUTURE SHIFTS WILL NEED TO RE-EVALUATE AND ADJUST
ACCORDINGLY.

WEAK RIDGING STARTS TO BUILD INTO THE CENTRAL HIGH PLAINS ON
WEDNESDAY WITH H85 TEMPS REBOUNDING INTO THE MID TEENS C. WILL SEE
H85 TEMPS CONTINUE TO WARM INTO THE MID 20SS BY THURSDAY ALLOWING
SURFACE TEMPS TO WARM BACK INTO THE UPPER 80S. LEE TROUGH SET UP
OVER EASTERN COLORADO THURSDAY AFTERNOON. COULD SEE ANOTHER ROUND
OF THUNDERSTORMS OVER THE AREA. LEFT SLIGHT CHANCE POPS IN FOR NOW
GIVEN NORMAL VARIABILITY IN MODEL GUIDANCE AT THIS TIME FRAME.
WILL SEE TEMPS FRIDAY AND SATURDAY SLIGHTLY ABOVE CLIMATOLOGY WITH
H85 TEMPS CONTINUING IN THE LOW TO MID 20S C. FLOW BECOMES NEARLY
ZONAL DURING THIS TIME PERIOD WITH LITTLE CHANCE FOR PRECIP.

FOLTZ
&&

.AVIATION...
1200 PM MDT SAT MAY 24 2008

FOR THE 18Z TAF CYCLE...VFR CONDITIONS AT BOTH MCK AND KGLD WILL
PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. SOUTH WIND AT 25 MPH WITH
GUSTS UP TO 33 MPH WILL DIMINISH AFTER 00Z.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 24, 2:58 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SAT MAY 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
258 PM MDT SAT MAY 24 2008 /358 PM CDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THIS AFTERNOON ALONG
AND NORTH OF A LINE FROM YUMA COLORADO TO STRATTON NEBRASKA. ANY
STORM THAT IS ABLE TO FORM IS NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH
TUESDAY AND THEN AGAIN ON THURSDAY. AT THIS TIME...SEVERE WEATHER
APPEARS POSSIBLE OVER EASTERN PORTIONS OF THE TRI-STATE REGION
MONDAY AFTERNOON AND EVENING. WHILE LARGE HAIL AND DAMAGING WINDS
APPEAR BE THE GREATEST THREAT...AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:50 PM MDTSevere Thunderstorm WarningGLDYuma25 min
May 23, 6:03 PM MDTTornado WarningGLDGove, Graham, Sheridan42 min
May 23, 6:07 PM MDTSevere Thunderstorm WarningGLDDecatur, Gove, Sheridan22 min
May 23, 6:07 PM MDTTornado WarningGLDLogan, Wallace, Wichita23 min
May 23, 6:09 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas47 min
May 23, 6:16 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace29 min
May 23, 6:25 PM MDTFlash Flood WarningGLDGraham, Norton7 hr
May 23, 6:27 PM MDTTornado WarningGLDLogan, Wichita33 min
May 23, 6:42 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan27 min
May 23, 6:46 PM MDTSevere Thunderstorm WarningGLDNorton59 min
May 23, 6:51 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas39 min
May 23, 6:57 PM MDTSevere Thunderstorm WarningGLDGove33 min
May 23, 7:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Thomas36 min
May 23, 7:29 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas61 min
May 23, 8:16 PM MDTRiver Flood WarningGLDDecatur37 hr
May 23, 8:28 PM MDTSevere Thunderstorm WarningGLDDecatur26 min
May 23, 9:49 PM MDTAreal Flood WarningGLDGove, Graham, Norton, Sheridan12 hr
May 23, 10:29 PM MDTRiver Flood WarningGLDNorton33 hr
May 24, 7:24 AM MDTRiver Flood WarningGLDNorton22 hr
May 24, 8:33 AM MDTAreal Flood WarningGLDDecatur, Rawlins11 hr
May 24, 9:51 AM MDTAreal Flood WarningGLDDecatur, Graham, Norton22 hr
May 24, 10:14 AM MDTAreal Flood WarningGLDSheridan9 hr

Nearby

Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.